Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

One in three patients switched from rosiglitazone after safety scares

By Lilian Anekwe

GPs switched a third of patients on rosiglitazone and a quarter of those on pioglitazone to alternative drugs in the wake of a scare about cardiovascular safety, a new analysis shows.

A meta-analysis linking rosiglitazone to an increased risk of death from cardiovascular disease was followed by a sharp rise in switching, the investigation into GPs' prescribing found.

Switching affected both rosiglitazone and pioglitazone, even though there was no evidence that the potential cardiovascular effects were class-specific.

The meta-analysis, published in the New England Journal of Medicine in May 2007, found an increased risk of myocardial infarction and a non-significant increase in cardiovascular death with use of rosiglitazone.

A follow-up analysis of prescriptions issued by practices in the Health Improvement Network found 3,301 of 10,062 on rosiglitazone, and 1,106 of 4,454 on pioglitazone, were switched to another diabetes drug between May 2007 and January 2008.

Dr Gillian Hall, an independent consultant in prescribing for the pharmaceutical industry, presented her research at the Diabetes UK conference in Glasgow last week.

She told Pulse: ‘There was an effect on the prescribing habits of both glitazones when the paper came out. There was a steep peak in switching to other treatment regimens just after publication.'

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say